Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 279, NWS Midland/Odessa, TX

May 26, 2007Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2007, 5:01 PM MDT for Lea County, New Mexico. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2007, 5:01 PM MDT (23:01 UTC)
Expired
May 26, 2007, 6:00 PM MDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:59 PM MDTHAIL 15 N Hobbs, NMQUARTER SIZED HAIL REPORTED 5 MILES NORTH OF HOBBS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 262302
SVRMAF
NMC025-270000-
/O.NEW.KMAF.SV.W.0279.070526T2301Z-070527T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM MDT SAT MAY 26 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 600 PM MDT

* AT 458 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR KNOWLES...OR 3 MILES
  NORTH OF  HOBBS...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HOBBS...
  HUMBLE CITY...
  HIGHWAY 18 NORTH OF HOBBS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE 
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3284 10337 3296 10306 3266 10306 3260 10337

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:04 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 26, 1:04 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT SAT MAY 26 2007

.DISCUSSION...

UPPER LEVEL LOW OVER THE NORTHERN PLAINS WITH A TROUGH EXTENDING
INTO THE SOUTHWESTERN CONUS WILL CONTINUE TO BRING A POSSIBILITY
OF SHOWERS AND THUNDERSTORMS TO THE CWA TONIGHT AND SUNDAY. UPPER
LEVEL SHORTWAVES EJECTED BY THE LOW WILL INTERACT WILL ABUNDANT
MOISTURE OVER THE AREA TO PRODUCE THE THUNDERSTORMS. MOS GUIDANCE
SHOWS LOWER POPS...HOWEVER THE GFS AND NAM CONTINUES TO SHOW
DECENT QPF SO WILL CONTINUE TO CARRY WIDELY SCATTERED TO SCATTERED
POPS OVER THE AREA TONIGHT AND SUNDAY.

INSTABILITY WILL BE WEAK WITH DEEP SHEAR VECTORS AT 25 KTS OR
LESS AND LI/S IN THE -2 TO -4 RANGE SOME OF THE THUNDERSTORMS
COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH.  HOWEVER THE
THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. WITH PWAT
VALUES OF 1 INCH TO 1.5 INCH INDICATE THAT HEAVY RAIN WILL BE A
POSSIBILITY WITH SOME OF THE THUNDERSTORMS ESPECIALLY OVER THE
WESTERN CWA. WITH SOIL ALREADY WET...FLASH FLOODING COULD OCCUR
WITH THE HEAVIER THUNDERSTORMS.

BY MONDAY...THE TROUGH AXIS MOVES ACROSS THE CWA WITH A WEAK
RIDGE BUILDING INTO AREA BEHIND THE TROUGH. THIS RIDGE WILL
DECREASE THE CHANCE OF PRECIPITATION AND INCREASE TEMPERATURES
OVER THE AREA. WILL CONTINUE TO CARRY ISOLATED SHOWERS AND
THUNDERSTORMS FOR MONDAY AND TUESDAY AS WEAK SHORTWAVES MOVE DOWN
THE EASTERN PERIPHERY OF THE RIDGE AND INTERACT WITH GOOD MOISTURE
OVER THE REGION. THE GFS BRINGS VERY WARM TEMPERATURES INTO THE CWA
WEDNESDAY...BUT WILL UNDERCUT THESE TEMPERATURES A FEW DEGREES DUE
TO WET SOILS OVER THE AREA.

GFS DEPICTS A STRONG STORM MOVING ACROSS THE NORTHERN CONUS
WEDNESDAY AND THURSDAY. THIS TROUGH WILL DRIVE A COLD FRONT INTO
THE NORTHERN CWA WEDNESDAY NIGHT AND THURSDAY. GFS SHOWS THE FRONT
TO MOVE AS FAR AS THE MARFA PLATEAU BEFORE STALLING. THERE IS SOME
UNCERTAINTY AS TO THE MOVEMENT OF THIS FRONT...SO WILL CONFINE THE
POPS FOR WEDNESDAY AND THURSDAY TO THE NORTHERN CWA.

THE UPPER RIDGE REMAINS OVER THE CWA TOWARD THE END OF NEXT WEEK
WITH A LOW MOVING ONTO THE SOUTHERN CA COAST. WEAK UPPER LEVEL
DISTURBANCES WILL CONTINUE TO MOVE DOWN THE EASTERN SIDE OF THE
RIDGE. KEPT ISOLATED POPS IN THE FORECAST FOR THE WESTERN CWA FRIDAY
NIGHT IN RESPONSE TO THESE WEAK DISTURBANCES. TEMPERATURES ARE
EXPECTED TO BE WARMER BY THE END OF THE WEEK AS A THERMAL RIDGE
DEVELOPS OVER THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  84  66  85  /  20  30  30  20
CARLSBAD NM                60  89  62  90  /  30  20  20  20
DRYDEN TX                  63  85  66  86  /  30  30  30  20
FORT STOCKTON TX           63  86  66  88  /  30  30  30  20
GUADALUPE PASS TX          56  84  62  87  /  30  20  20  20
HOBBS NM                   62  88  64  87  /  30  30  20  20
MARFA TX                   52  81  53  84  /  30  30  30  20
MIDLAND INTL AIRPORT TX    62  85  64  86  /  20  30  30  20
ODESSA TX                  62  86  65  87  /  30  30  30  20
WINK TX                    65  92  68  93  /  30  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

54
Hazardous weather outlook, May 26, 1:00 PM MDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SAT MAY 26 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
200 PM CDT SAT MAY 26 2007 /100 PM MDT SAT MAY 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT OVER ALL OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE OVER THE MOUNTAINS AND ADJACENT PLAINS...
GENERALLY WEST OF A LINE EXTENDING FROM LOVINGTON AND HOBBS
SOUTH THROUGH ODESSA...FORT STOCKTON...AND SANDERSON. WIND GUSTS
TO 45 MPH...SMALL HAIL...AND FREQUENT LIGHTNING ARE POSSIBLE.
IN ADDITION...RAINFALL RATES EXCEEDING AN INCH PER HOUR ALONG WITH
SLOW MOVEMENT OF THESE STORMS MAY RESULT IN LOCALIZED FLASH
FLOODING OF ARROYOS...DRAWS...AND URBAN AND OTHER LOW LYING OR
POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 26, 4:52 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 PM CDT SAT MAY 26 2007

TXZ081-262345-
BIG BEND AREA-
552 PM CDT SAT MAY 26 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN BREWSTER COUNTY.

AT 550 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHERN
BREWSTER COUNTY...JUST EAST OF HIGHWAY 2627...MOVING NORTH AT 5
MPH.

GUSTY WINDS TO 45 MPH...SMALL HAIL...BRIEF HEAVY DOWNPOURS...
AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM THROUGH
645 PM CDT.
Local storm report, May 26, 5:01 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT SAT MAY 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             HOBBS                   32.73N 103.16W
05/26/2007  E1.75 INCH       LEA                NM   PUBLIC

            GOLF BALL SIZED HAIL REPORTED IN HOBBS.

&&

MUELLER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:37 PM MDTFlash Flood WarningMAFEddy4 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.